Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 264, NWS Denver/Boulder, CO

August 23, 2009Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 23, 2009, 6:55 PM MDT for Weld County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2009, 6:55 PM MDT (00:55 UTC)
Expired
Aug 23, 2009, 7:27 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 37 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
3914 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 240055
SVRBOU
COC123-240200-
/O.NEW.KBOU.SV.W.0264.090824T0055Z-090824T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
655 PM MDT SUN AUG 23 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 800 PM MDT

* AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF ROCKPORT...OR 30 MILES
  NORTHEAST OF FORT COLLINS...MOVING NORTH AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKPORT...
  NUNN...NATURAL FORT REST AREA AND CARR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

&&

LAT...LON 4100 10431 4065 10450 4064 10493 4100 10494
TIME...MOT...LOC 0054Z 185DEG 28KT 4086 10467

$$
1 follow-up statement
000 
WWUS55 KBOU 240127
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
727 PM MDT SUN AUG 23 2009

COC123-240137-
/O.CAN.KBOU.SV.W.0264.000000T0000Z-090824T0200Z/
WELD CO-
727 PM MDT SUN AUG 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WELD COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 4100 10431 4065 10450 4064 10493 4100 10494
TIME...MOT...LOC 0127Z 185DEG 28KT 4111 10464

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:50 PM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 23, 2:50 PM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT SUN AUG 23 2009

.SHORT TERM...MID-LEVEL MOISTURE STREAMING OVER THE STATE FROM THE
SOUTH IS SUFFICIENT FOR AFTERNOON CONVECTION OVER THE MOUNTAINS.
DRIER AIR IS SPREADING OVER THE PALMER DIVIDE WHICH SHOULD LIMIT ANY
SHOWERS ACROSS THE PLAINS.  SHOWERS WILL DISSIPATE AFTER THE SUN
GOES DOWN.

FOR MONDAY...MOISTURE ALOFT WILL CONTINUE INCREASING OVER THE STATE
AS THE WESTERN U.S. TROUGH APPROACHES.  BY MONDAY AFTERNOON...
SEVERAL INGREDIENTS LOOK TO BE COMING TOGETHER...INCLUDING A JET
OVER NORTHWEST COLORADO...THE DYNAMICS WITH THE TROUGH AND AN
APPROACHING SURFACE FRONT FROM THE NORTH.  SOUNDINGS FROM THE NAM
SHOW PRECIPITABLE WATER VALUES AROUND ONE INCH.  AT THIS TIME IT
APPEARS THAT WINDS ALOFT WILL BE STRONG ENOUGH TO KEEP STORMS
MOVING.  HOWEVER...TRAINING OF STORMS MAY STILL BE POSSIBLE GIVEN
THE SOUTHERLY FLOW AT LOW LEVELS.  FOR THE TIME BEING WILL STICK
WITH THE 30-40 PERCENT POPS THAT ARE IN THE FORECAST PACKAGE.
INCREASING CLOUDS AS WELL AS THE FRONT MOVING THROUGH THE AREA WILL
CAUSE COOLER AFTERNOON HIGHS ACROSS THE PLAINS.  ALL OF THE FEATURES
IN THE FORECAST PACKAGE HAVE BEEN IN PLACE FOR A FEW DAYS NOW.

.LONG TERM...MODELS KEEP THE UPPER RIDGE CENTERED EAST AND SOUTHEAST
OF THE FORECAST AREA MONDAY NIGHT THROUGH TUESDAY EVENING.  A WEAK
UPPER TROUGH MOVES ACROSS COLORADO EARLY WEDNESDAY MORNING INTO THE
EARLY AFTERNOON.  THE MODELS HAVE WEAKENED THIS UPPER FEATURE THE
LAST FEW MODEL RUNS.  THE FLOW ALOFT IS SOUTHWESTERLY AT 40 TO 60
KNOTS MONDAY NIGHT THROUGH TUESDAY NIGHT.  WEAK ZONAL FLOW IS
PROGGED ON WEDNESDAY AFTER THE TROUGH AXIS PASSES.  THERE IS WEAK
UPWARD VERTICAL VELOCITY PROGGED FOR THE FORECAST AREA MONDAY NIGHT
THROUGH TUESDAY NIGHT...WITH WEAK DOWNWARD MOTION ON WEDNESDAY.  THE
BOUNDARY LAYER WIND PROGGS HAVE WEAK UPSLOPE OVER THE PLAINS AND
FOOTHILLS MONDAY NIGHT INTO TUESDAY.  WEDNESDAY AFTERNOON ALSO HAS
WEAK EASTERLY FLOW FOR THE PLAINS.  FOR MOISTURE...BOTH MODELS HAVE
QUITE A BIT MONDAY NIGHT THROUGH TUESDAY EVENING.  IT DRIES OUT A
BIT...BUT NOT COMPLETELY FOR WEDNESDAY.  DEW POINT PROGGS ARE IN THE
MID 40S TO MID 50S F MONDAY NIGHT...LOWER 50S TO LOWER 60S F
TUESDAY...WITH LOWER 40S TO LOWER 50S F WEDNESDAY.  PRECIPITABLE
WATER VALUES ARE IN THE 0.95 TO 1.20 INCH RANGE MONDAY NIGHT THROUGH
TUESDAY NIGHT.  THEY ARE IN THE 0.75 TO 1.00 INCH RANGE WEDNESDAY.
THE THETA-E AXIS IS OVER THE WESTERN HALF OF COLORADO MONDAY
EVENING.  THERE IS A BROAD AXIS OVER MUCH OF THE FORECAST AREA
TUESDAY.  THERE IS A DECENT THETA-E AXIS OVER THE EASTERN BORDER
AREA WEDNESDAY AFTERNOON.  THERE IS SOME CAPE OVER THE PLAINS MONDAY
EVENING...AND A BIT OVER THE FOOTHILLS AND WESTERN METRO AREA.  CAPE
IS MORE WIDESPREAD OVER THE FORECAST AREA ON TUESDAY...WITH THE BEST
OVER THE PALMER RIDGE AND NORTHEASTERN CORNER.  FOR LATE DAY
WEDNESDAY...THERE IS A BIT LESS CAPE COMPARED TO TUESDAY...BUT THERE
IT'S STILL AROUND.  LAPSE RATE FIELDS KEEP A FAIRLY DECENT MID LEVEL
CAP IN PLACE OVER MUCH OF THE PLAINS MONDAY EVENING...LATE DAY
TUESDAY...AND LATE DAY WEDNESDAY.  THE QPF FIELDS HAVE SOME
MEASURABLE RAINFALL FOR THE FORECAST AREA MONDAY EVENING...LATE DAY
TUESDAY...AND LATE DAY WEDNESDAY.  ALTHOUGH THE GFS HAS CONSIDERABLY
LESS THAN YESTERDAY'S 12Z RUN INDICATED.  THE NAM STILL HAS MINIMAL
AMOUNTS.  WILL GO WITH 20%-30% POPS FOR THE AFTERNOON/EVENING
PERIODS...WITH A FEW 10%S.  MODELS DO HAVE MOISTURE...BUT THEIR
VARIOUS PARAMETERS ARE LESS EXCITED ABOUT SIGNIFICANT POPS.  FOR
TEMPERATURES...TUESDAY'S HIGHS ARE A TAD COOLER THAN MONDAY'S.
WEDNESDAY'S ARE UP 1-4 C FROM TUESDAY'S.  FOR THE LATER DAYS...
THURSDAY THROUGH SUNDAY...MODELS HAVE THE UPPER RIDGE BUILD INTO THE
SOUTHWESTERN UNITED STATES WITH NORTHWESTERLY FLOW ALOFT FOR THE
FORECAST AREA THURSDAY...AND NORTHERLY FLOW ALOFT FRIDAY.  THE UPPER
RIDGE STAYS WEST AND SOUTHWEST OF COLORADO THROUGH SUNDAY...
HOWEVER...NOW SOME OF THE MODELS SHOW A COUPLE WEAK UPPER
TROUGHS/CLOSED LOWS TO OUR IMMEDIATE NORTHEAST AND EAST MOVING DOWN
THE BACK SIDE OF AN EASTERN NORTH AMERICA MEAN TROUGH.   WILL KEEP
TEMPERATURES AT OR A BIT BELOW NORMALS AND SOME POPS GOING.

&&

.AVIATION...ISOLATED HIGH BASED THUNDERSTORMS MAY MOVE OVER THE
WESTERN SECTIONS OF DENVER THROUGH ABOUT 03Z. OTHERWISE...VFR CIGS
AND VSBYS SHOULD PREVAIL. MOISTURE ALOFT WILL INCREASE OVERNIGHT AS
AN UPPER TROUGH APPROACHES COLORADO FROM THE WEST. ANOTHER ROUND OF
SHOWERS IS EXPECTED MONDAY AFTERNOON WITH A CHANCE FOR MVFR CIGS AND
LOCALLY HEAVY RAINFALL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

DANKERS/KOOPMEINERS
Hazardous weather outlook, Aug 23, 11:04 AM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT SUN AUG 23 2009

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT SUN AUG 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

INCREASING MID LEVEL MOISTURE WILL SUPPORT THUNDERSTORMS OVER THE
MOUNTAINS AND FOOTHILLS THIS AFTERNOON AND EVENING.  WARMER
TEMPERATURES ALOFT OVER THE PLAINS SHOULD MINIMIZE THUNDERSTORM
DEVELOPMENT EAST OF THE MOUNTAINS.  PERIODS OF RAIN AND GUSTY WINDS
WILL BE THE MAIN THREAT FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE FORECAST AREA MONDAY AND TUESDAY.  FROM MID NEXT WEEK
INTO NEXT WEEKEND...THERE WILL BE A SLIGHT CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/RJK

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.